Listening to the beeps. Watching his breathing. The worrying doesn’t stop.
It’s 11 PM, and it’s been 4 hours since we injected our older son with an Epipen. This is the third time we’ve had to use it in his 5 years of living with severe food allergies; dairy, sesame, tree nut and peanut.
We were set on what we believed to be an exciting journey just a few days ago. Maybe we’re just crazy parents, but we were (and still are) hopeful that there’s a treatment path for his severe food allergies. Just 4 days ago, we started oral immunotherapy treatment (OIT) for sesame and peanut.
On Thursday, January 31st, I gave him his usual dose of sesame OIT treatment. I was about to give him his dose of peanut OIT, but within a few seconds of the sesame, he said his cheeks hurt and were itchy. In less than a minute, he said he needed to throw up. Then he did, before I had a chance to take him to the bathroom.
No hives, no other reactions, so we weren’t 100% sure it was the sesame OIT. Maybe he got a bug from school? Maybe it’s something he ate earlier? Maybe, we’re just trying to convince ourselves that OIT is still the right path.
I started a conversation with his allergist, who recommended to give him Benadryl, just in case, and I then put him in a warm bath to calm his nerves. He was getting tired, and wasn’t his usual playful self in the bath. He said he was scared, so I took him out of the bath. Then he threw up, twice. He told me he felt better.
I had to carry him to bed, but I was already thinking about giving him an Epipen, even though he had no other symptoms other than vomiting. When is the right time to give him an Epipen? We started reading a book in bed, and he was getting more and more tired. I took him to the bathroom to go pee pee, he could hardly stand up, he started crying. He became more lethargic. “Are you ok?” I asked. Mommy came into the bathroom. “Hello?” He couldn’t talk. An extreme and overwhelming feeling of anxiety took over daddy and mommy, we looked at each other, we knew things would escalate quickly. This felt like anaphylaxis, because it wasn’t our first rodeo.
Mommy picked up our son, he turned as pale as a piece of white paper. Daddy called 911. “Should we do Epipen?” mommy asked. I started giving our address and other information to the 911 operator, while opening a new Epipen Jr. package. Given how pale he looked and how lethargic he became so quickly, I decided to inject him while I was on the call. He cried. But that was good, at least he was saying something.
It felt like forever for the EMS to arrive. We kept hearing sirens, the fire department went down the wrong street, but eventually they showed up. In the EMS, they were surprised that our son’s heart rate was normal considering the Epipen was given minutes prior. Sometime during the ride, he became lethargic again, and his blood pressure dropped to 68/40. They said that was very concerning, but it was right around that time we showed up to Dell Children’s Hospital.
He got hooked up to all the appropriate machines in minutes. He threw up again. And again. Doctors decided IV was the right approach to get him rehydrated, along with Zofran (medicine that keeps him from vomiting more). The nurses at Dell Children’s Hospital are awesome, they even have a specialist that came in to teach our son what an IV is, how it goes in, and what it feels like. They demonstrated on a doll, and let him play with all of the tubes and gadgets they would use.
We stayed at the hospital into the early morning hours. During that time he got Benadryl, Zofran, Pepcid, Decadron and IV hydration. We watched closely, worried deeply, and hoped that his little body would recover quickly. For some reason, this felt worse than his first reaction. Around midnight, the team at Dell Children’s rechecked his vitals and started to prepare a discharge. In the back of our minds, and Dr. Silvers’ mind, was the potential that our son had a stomach bug, and maybe the sesame OIT elevated it.
Today, he has a mild fever and diarrhea, and zero appetite. We’re monitoring him close, making sure he’s drinking plenty of fluids. Our son is reading this as I’m writing and he wanted me to spell ‘TNT’ for him on the screen (he loves Minecraft). So there it is. Not sure if/when we will resume OIT, and what modifications we need to make to our process or the dosing. One thing we’re sure about, is this just got a lot harder on us and him.
Wishing luck to all the OIT children, their parents, and the doctors and nurses who take care of our little ones. We need you, we need help, and we have to come together to make sure no child ends up in the hospital, and the thing we all dread most, the thing we never talk about out loud, is that they don’t return home to mommy and daddy…